Alert archive / California / Gale Watches in 2021
Gale Watch 3, NWS San Diego, CA
NWS San Diego, CA issued this gale watch at Mar 13, 2021, 1:01 PM PST. It took effect at Mar 15, 2021, 11:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 13, 2021, 1:01 PM PST (21:01 UTC)
- In effect from
- Mar 15, 2021, 11:00 AM PDT
- Expired
- Mar 14, 2021, 1:39 AM PST
- In force
- Issued by
- NWS San Diego, CA
The text
As transmitted.
321 WHUS76 KSGX 132101 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 101 PM PST Sat Mar 13 2021 PZZ750-775-140515- /O.NEW.KSGX.GL.A.0003.210315T1800Z-210316T1200Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 101 PM PST Sat Mar 13 2021 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and seas 8 to 12 feet possible. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From Monday morning through late Monday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ Connolly
1 follow-up statement
700 WHUS76 KSGX 140939 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 139 AM PST Sun Mar 14 2021 PZZ750-775-142100- /O.UPG.KSGX.GL.A.0003.210315T1800Z-210316T1200Z/ /O.NEW.KSGX.GL.W.0003.210315T1800Z-210316T1200Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 139 AM PST Sun Mar 14 2021 ...GALE WARNING IN EFFECT FROM 11 AM MONDAY TO 5 AM PDT TUESDAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and seas 8 to 12 feet possible. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From 11 AM Monday to 5 AM PDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Schenk
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Mar 13, 8:55 AM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 13, 8:55 AM PST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service San Diego CA 855 AM PST Sat Mar 13 2021 .SYNOPSIS... Today will be cool and breezy in the wake of the cold winter storm that brought rain and mountain snow. A few showers may linger over parts of San Diego County this morning. Dry, cool weather Sunday will be followed by a fast moving storm on Monday that will bring cold, windy weather with scattered showers. An upper ridge will build into Southern California behind this trough for dry, warmer weather Wednesday through Friday. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Morning Update: Scattered small showers continue to flow in off the Pacific across San Diego County this morning. Additional showers continue to form upstream and the latest high res guidance shows even some more activity through the afternoon. Therefore we just sent an update to extend pops into the afternoon for San Diego County only. This activity should finally wind down towards the end of the afternoon. These showers will be very hit and miss and mainly light QPF is expected. No other changes were made to the forecast, besides increasing the cloud cover a bit for today, as well. Remainder of previous discussion (issued at 415 AM): The deep cold cut-off upper low that brought our cold, wet, snowy weather the past couple of days will finally move east this weekend. As it does, it will bring near blizzard conditions to eastern Colorado, Wyoming and the western High Plains this weekend. The storm is so massive that light rain and snow showers are still possible here in Southern California today in the cold cyclonic flow on the west side of the trough. At 2 AM, the weather observer at the San Diego Airport reported lightning west of the airport over the coastal waters. A shortwave in the cold north flow may create enough instability for a few rain and mountain snow showers today, primarily in San Diego County. This was a very cold, dynamic system with 500 mb temperatures falling -32C Friday, two standard deviations below the norm. The cold airmass kept high temperatures in the 50s and low 60s west of the mountains. Two record low highs were set Friday, Vista (56) and San Jacinto (55). Highs today will be a couple degrees warmer, but still way below average for mid March. Record low highs are probably out of reach, but there is a chance Ramona could tie or break their record of 55 set in 2020. Sunday will be a couple degrees warmer as transient ridging aloft bringing sunny skies to partly cloudy skies and lighter winds. Nevertheless, highs will still be cooler than average by 5-10 degrees. On Monday the next Pacific trough will dig rapidly down the California coast and bring another cold, windy day with scattered showers and mountain snow. This compact fast-moving shortwave will bring gusty west to northwest winds to all areas, strongest in the mountains and deserts. Some model output shows gusts of 50-70 mph on the wind prone mountains ridges of San Diego and Riverside Counties. A High Wind Watch may be needed. Over the coastal waters, winds of 15-25kt are forecast and Small Craft Advisories will likely be needed Monday afternoon, perhaps even gales in the Outer Waters. Tuesday will be a cool day behind the trough, but Wednesday and Thursday will be warmer days with ridging aloft over the Southwest. Highs both days will actually have a chance to reach the seasonal averages for mid March, something not seen since March 6th in the coastal and valleys zones. The ridge flattens Thursday and the 500 mb flow becomes broadly cyclonic Friday, but surface temperatures should be at or above average both days with coastal and valley highs in the 70s, and lower desert highs in the 80s. Another Pacific trough approaches California sometime next weekend or early next week. Cluster analysis weighted toward the ECMWF favors ridging and fair, warm weather Friday and Saturday, while the CMC and GEFS trend toward troughing. The National Blend of Models has fair weather Friday into Saturday, followed by the trough moving ashore next Sunday or Monday for another round of wind, colder weather and possible showers. && .AVIATION... 131600Z...Coast/Valleys/Mountains...SCT-BKN low clouds with bases 2000-4000 feet MSL through this morning. Very isolated showers possible in San Diego County through this afternoon. Some clearing is expected this afternoon especially in northern areas. Low clouds to become more widespread at the coast and in the valleys after 04Z Sunday, with bases 1500-2000 feet MSL. Reduced vis of 2-4 miles where clouds and terrain intersect. Scatter out expected after 17Z Sunday. Deserts...SCT-BKN clouds 5000-10000 FT MSL through tonight. Breezy W- NW winds across the mtns and desert slopes through tonight, with gusts 30-40 kts. LLWS and moderate up/downdrafts will occur over and east of the mountains. && .MARINE... Breezy northwest winds will be possible through this evening in the outer waters, with gusts approaching 20 kts at times. No additional hazardous marine weather is expected Saturday evening through Sunday. Strong winds and higher combined seas could bring hazardous marine conditions on Monday. && .SKYWARN... Skywarn activation will not be needed this weekend. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Moede/JMB AVIATION/MARINE...Connolly
In the hours before
Local storm report, Mar 13, 11:43 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL ALPINE 32.84N 116.75W
03/13/2021 E0.25 INCH SAN DIEGO CA TRAINED SPOTTER
PEA SIZED HAIL IN ALPINE.
&&
SCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 4:54 PM PST | Special Weather Statement | SGX | Orange | 36 min |
| Mar 12, 5:06 PM PST | Areal Flood Advisory | SGX | Riverside | 2 hr |
| Mar 13, 1:55 PM PST | High Wind Watch | SGX | Riverside, San Bernardino, San Diego | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.